Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Jackson, KY

August 29, 2001Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 29, 2001, 6:26 PM EDT for Floyd County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2001, 6:26 PM EDT (22:26 UTC)
Expired
Aug 29, 2001, 7:00 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS53 KJKL 292226
SVRJKL
KYC071-292300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
626 PM EDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FLOYD COUNTY

* UNTIL 700 PM EDT

* AT 626 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HAROLD...OR ABOUT 8 MILES NORTHWEST OF PIKEVILLE...MOVING EAST AT
  10 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL UP TO THE SIZE OF DIMES.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:25 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 29, 2:25 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT WED AUG 29 2001

THE MODELS SHOW A PROGRESSIVE PATTERN WITH THE MAIN STORM TRACK
ACROSS THE NORTHERN CONUS AND AN ACTIVE SUBTROPICAL JET. THE ETA AND
AVN MODELS PICKED UP ON THE VORT MAX OVER SOUTHERN IL/IN. IT SHOWS
WELL IN THE WATER VAPOR IMAGERY. THIS FEATURE SHOULD SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT... ESPECIALLY OVER
SOUTHEAST KY ALONG AND AHEAD OF A BOUNDARY CURRENTLY BETWEEN THE
MOUNTAIN PARKWAY AND DANIEL BOONE PARKWAY. SLOW MOVEMENT OF STORMS
ALONG THIS BOUNDARY WILL RESULT IN LOCALLY HEAVY RAINS. CONDITIONS
WILL REMAIN UNSETTLED THURSDAY AS SHORT WAVES APPROACH FROM THE
UPPER MIDWEST. THEN ON FRIDAY...AS A COLD FRONT MOVES IN FROM THE
NORTHWEST...A WAVE DEVELOPS ON IT OVER THE LOWER MS VALLEY...AND
SPREADS SIGNIFICANT PRECIP NORTHEAST INTO EASTERN KY. THE AVN IS THE
PREFERRED MODEL TODAY. ITS TEMPERATURE AND POP GUIDANCE IS MORE
REALISTIC.

IN THE EXTENDED PERIOD...THE COLD FRONT PUSHES SOUTH THROUGH KY
SATURDAY...AS A TROUGH OVER THE EASTERN STATES DIGS SOUTHEAST.
FROM THERE ON...HIGH PRESSURE BUILDS IN FROM THE WEST. BUT THE MRF
MODEL SHOWS A WAVE WITH DEEP MOISTURE OVER THE SOUTHEAST STATES AND
LOWER OH VALLEY MONDAY THROUGH WEDNESDAY. THIS PRESUMABLY DEVELOPS
ON THE FRONT AS IT GOES STATIONARY TO OUR SOUTH...AND IS SUPPORTED
BY A MINOR SHORT WAVE OVER THE LOWER MS VALLEY. THIS IS PLAUSIBLE
BUT SEEMS OVERDONE AT THIS POINT. ANOTHER SOURCE OF POPS COULD BE
SHORT WAVES IN NORTHWEST FLOW OVER EASTERN KY. FOR NOW...THE ONLY
CHANGE WILL BE TO INTRODUCE LOW POPS FOR TUESDAY AND WEDNESDAY.

JKL 68/84 69/78  2347
LOZ 68/85 69/80  2357

.JKL...NONE.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:50 PM EDTFlash Flood WarningJKLLee3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.